Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 36, NWS Pueblo, CO

June 20, 1998El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 20, 1998, 10:05 PM MDT for El Paso County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 1998, 10:05 PM MDT (04:05 UTC)
Expired
Jun 20, 1998, 11:05 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

What was reported inside it

TimeReportWhereRemark
Jun 20, 10:30 PM MDTHail 0.75Yoder, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1998-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1998-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
3428 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

436 
WUUS1 KPUB 210407 RRA
SVRPUB
COC041-210505-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1005 PM MDT SAT JUN 20 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 1105 PM MDT

* AT 1002 PM MDT...RADAR SHOWED A SEVERE STORM 2 MILES SOUTH OF
  ELLICOTT...OR 23 MILES EAST OF COLORADO SPRINGS MOVING EAST
  NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED WILL BE ELLICOTT THROUGH 1020 PM AND YODER
AROUND 1035 PM.  AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH
THIS STORM IS LARGE HAIL.  IF YOU ARE IN OR CLOSE TO THE WARNED
AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A
BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE WARNING.

SR/SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:10 PM MDT, 7 hours 55 minutes earlier.

Area forecast discussion, Jun 20, 2:10 PM MDT, 7 hours 55 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
210 PM MDT SAT JUN 20 1998

CHALLENGE TONIGHT IS DETERMINING PROSPECTS FOR THUNDERSTORMS.  VISIBLE
SATELLITE PICTURES SHOW A BROAD CU FIELD SPREADING ACROSS THE MOUNTAINS
AND JUST ONTO THE PLAINS THIS AFTERNOON.  SO FAR...NOT MUCH VERTICAL
DEVELOPMENT AND NO STRIKES INDICATED BY LIGHTNING DETECTION.  MODELS
SUGGEST THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE THIS AFTERNOON. IN
ADDITION...THEY INDICATE A WEAK UPPER DISTURBANCE WILL CROSS DURING
PEAK HEATING.  BELIEVE THIS DISTURBANCE IS VISIBLE IN WATER VAPOR
IMAGERY OVER SOUTHERN UTAH AT 19Z.  ONE THING THAT SEEMS TO BE LACKING
THIS AFTERNOON IS MOISTURE.  WATER VAPOR PICTURES SHOW GOOD DRYING
ACROSS NEW MEXICO AND SOUTHERN COLORADO.  SURFACE OBSERVATIONS OF
DEWPOINTS IN THE 20S AND 30S IN THESE AREAS ALSO REFLECT THE DRY
CONDITIONS.

ALTHOUGH MOST THUNDERSTORM ACTIVITY WILL PROBABLY BE CURTAILED BY A
LACK OF MOISTURE...A FEW STORMS ARE STILL POSSIBLE THIS EVENING...BOTH
IN THE MOUNTAINS AND ON THE PLAINS.  IN FACT...SURFACE MOISTURE LOOKS
MORE ABUNDANT ON THE PLAINS...WITH INCREASING ABUNDANCE THE FURTHER
EAST YOU GO.  ANOTHER FACTOR THAT MAY IMPROVE THUNDERSTORM ODDS ON THE
PLAINS IS THE ANTICYCLONE DROPPING THROUGH THE AREA THIS AFTERNOON
BEHIND THIS MORNING'S COOL FRONT.  THE ANTICYCLONE IS RESULTING IN
VEERING WIND PROFILES AND INCREASING LOW LEVEL EASTERLY FLOW WITH TIME.
WILL MENTION ISOLATED EVENING THUNDERSTORMS ALL AREAS EXCEPT ACROSS THE
SOUTHERN SAN LUIS VALLEY AND THE EASTERN SAN JUANS.  IN THESE TWO
AREAS...CU FIELDS SEEM MORE RESTRAINED DUE TO THE DRY CONDITIONS.

LW

In the hours before

Special weather statement, Jun 20, 8:40 PM MDT, 1 hour 25 minutes before
COZ071-072-210440-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
840 PM MDT SAT JUN 20 1998

...LINE OF THUNDERSTORMS MOVING ACROSS EASTERN EL PASO COUNTY...

A LINE OF THUNDERSTORMS WILL MOVE ACROSS EASTERN EL PASO COUNTY
AFFECTING CALHAN...ELLICOTT...YODER...RUSH AND POSSIBLY RAMAH.  THIS
LINE OF THUNDERSTORMS WILL PRODUCE BRIEF MODERATE TO HEAVY RAIN...
WIND GUSTS UP TO 45 MPH...FREQUENT LIGHTNING AND HAIL UP TO 1/2 INCH
IN DIAMETER.

AT 838 PM...THE LINE OF THUNDERSTORMS EXTENDED FROM NEAR CALHAN TO
JUST WEST OF ELLICOTT.  THE THUNDERSTORMS WERE MOVING EAST NORTHEAST
AT 25 MPH.

SR
Special weather statement, Jun 20, 8:40 PM MDT, 1 hour 25 minutes before
COZ071-072-210440-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
840 PM MDT SAT JUN 20 1998

...LINE OF THUNDERSTORMS MOVING ACROSS EASTERN EL PASO COUNTY...

A LINE OF THUNDERSTORMS WILL MOVE ACROSS EASTERN EL PASO COUNTY
AFFECTING CALHAN...ELLICOTT...YODER...RUSH AND POSSIBLY RAMAH.  THIS
LINE OF THUNDERSTORMS WILL PRODUCE BRIEF MODERATE TO HEAVY RAIN...
WIND GUSTS UP TO 45 MPH...FREQUENT LIGHTNING AND HAIL UP TO 1/2 INCH
IN DIAMETER.

AT 838 PM...THE LINE OF THUNDERSTORMS EXTENDED FROM NEAR CALHAN TO
JUST WEST OF ELLICOTT.  THE THUNDERSTORMS WERE MOVING EAST NORTHEAST
AT 25 MPH.

SR
Special weather statement, Jun 20, 9:27 PM MDT, 38 minutes before
COZ071-072-210525-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
927 PM MDT SAT JUN 20 1998

...STRONG THUNDERSTORMS MOVING ACROSS EL PASO COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHEAST EL PASO COUNTY
SOUTH OF HIGHWAY 24 AND NORTH OF HIGHWAY 94 THROUGH 1000 PM.  THE
STRONGEST PORTION OF THIS THUNDERSTORM SHOULD REMAIN BETWEEN RAMAH
AND RUSH.

THE THUNDERSTORM WILL PRODUCE BRIEF HEAVY RAIN...WIND GUSTS UP TO 50
MPH...HAIL UNDER 3/4 OF AN INCH IN DIAMETER AND FREQUENT LIGHTNING.

AT 921 PM...THE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF RAMAH...
OR 38 MILES EAST NORTHEAST OF COLORADO SPRINGS.  MOVEMENT WAS
NORTHEAST AT 25 MPH.

ANOTHER STRONG THUNDERSTORM WILL MOVE ALONG AND JUST SOUTH OF
HIGHWAY 94 AND EAST OF INTERSTATE 25 THROUGH 950 PM.  IF THE
THUNDERSTORM CONTINUES ON ITS PRESENT COURSE...IT WILL BE
APPROACHING ELLICOTT AROUND 1000 PM.

AT 925 PM...THE STORM WAS LOCATED 7 MILES EAST OF SECURITY...OR
15 MILES SOUTHEAST OF COLORADO SPRINGS.  MOVEMENT WAS NORTHEAST AT
20 MPH.  THIS STORM WILL ALSO PRODUCE BRIEF HEAVY RAIN...WIND GUSTS
UP TO 50 MPH...FREQUENT LIGHTNING AND HAIL UNDER 3/4 OF AN INCH IN
DIAMETER.

SR
Special weather statement, Jun 20, 9:27 PM MDT, 38 minutes before
COZ071-072-210525-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
927 PM MDT SAT JUN 20 1998

...STRONG THUNDERSTORMS MOVING ACROSS EL PASO COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHEAST EL PASO COUNTY
SOUTH OF HIGHWAY 24 AND NORTH OF HIGHWAY 94 THROUGH 1000 PM.  THE
STRONGEST PORTION OF THIS THUNDERSTORM SHOULD REMAIN BETWEEN RAMAH
AND RUSH.

THE THUNDERSTORM WILL PRODUCE BRIEF HEAVY RAIN...WIND GUSTS UP TO 50
MPH...HAIL UNDER 3/4 OF AN INCH IN DIAMETER AND FREQUENT LIGHTNING.

AT 921 PM...THE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF RAMAH...
OR 38 MILES EAST NORTHEAST OF COLORADO SPRINGS.  MOVEMENT WAS
NORTHEAST AT 25 MPH.

ANOTHER STRONG THUNDERSTORM WILL MOVE ALONG AND JUST SOUTH OF
HIGHWAY 94 AND EAST OF INTERSTATE 25 THROUGH 950 PM.  IF THE
THUNDERSTORM CONTINUES ON ITS PRESENT COURSE...IT WILL BE
APPROACHING ELLICOTT AROUND 1000 PM.

AT 925 PM...THE STORM WAS LOCATED 7 MILES EAST OF SECURITY...OR
15 MILES SOUTHEAST OF COLORADO SPRINGS.  MOVEMENT WAS NORTHEAST AT
20 MPH.  THIS STORM WILL ALSO PRODUCE BRIEF HEAVY RAIN...WIND GUSTS
UP TO 50 MPH...FREQUENT LIGHTNING AND HAIL UNDER 3/4 OF AN INCH IN
DIAMETER.

SR
Special weather statement, Jun 20, 9:57 PM MDT, 8 minutes before
COZ071-072-210600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
957 PM MDT SAT JUN 20 1998

...STRONG THUNDERSTORM APPROACHING ELLICOTT IN EL PASO COUNTY...

A STRONG THUNDERSTORM WILL AFFECT ELLICOTT THROUGH 1030 PM...
BRINGING BRIEF HEAVY RAIN...WIND GUSTS UP TO 50 MPH...FREQUENT
LIGHTNING AND HAIL UNDER 3/4 OF AN INCH IN DIAMETER.

AT 956 PM...THE THUNDERSTORM WAS 2 MILES SOUTHWEST OF ELLICOTT...
OR 22 MILES EAST OF COLORADO SPRINGS.  MOVEMENT WAS NORTHEAST AT 20
MPH.

IF YOU ARE CAUGHT OUTSIDE DURING A LIGHTNING STORM...FIND A LOW
SPOT. SHELTER YOURSELF UNDER SHORTER TREES. AVOID ISOLATED...TALL
TREES. STAY AWAY FROM WATER...POWER POLES AND METAL OBJECTS...
SUCH AS A< FENCE ROW OR GOLF CLUBS. IF IN A GROUP...STAY APART. IF
SOMEONE IS STRUCK...OTHERS WILL BE ABLE TO HELP THE VICTIM.

SR
Special weather statement, Jun 20, 9:57 PM MDT, 8 minutes before
COZ071-072-210600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
957 PM MDT SAT JUN 20 1998

...STRONG THUNDERSTORM APPROACHING ELLICOTT IN EL PASO COUNTY...

A STRONG THUNDERSTORM WILL AFFECT ELLICOTT THROUGH 1030 PM...
BRINGING BRIEF HEAVY RAIN...WIND GUSTS UP TO 50 MPH...FREQUENT
LIGHTNING AND HAIL UNDER 3/4 OF AN INCH IN DIAMETER.

AT 956 PM...THE THUNDERSTORM WAS 2 MILES SOUTHWEST OF ELLICOTT...
OR 22 MILES EAST OF COLORADO SPRINGS.  MOVEMENT WAS NORTHEAST AT 20
MPH.

IF YOU ARE CAUGHT OUTSIDE DURING A LIGHTNING STORM...FIND A LOW
SPOT. SHELTER YOURSELF UNDER SHORTER TREES. AVOID ISOLATED...TALL
TREES. STAY AWAY FROM WATER...POWER POLES AND METAL OBJECTS...
SUCH AS A< FENCE ROW OR GOLF CLUBS. IF IN A GROUP...STAY APART. IF
SOMEONE IS STRUCK...OTHERS WILL BE ABLE TO HELP THE VICTIM.

SR

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:40 PM MDTSevere Thunderstorm WarningPUBTeller60 min
Jun 21, 3:53 PM MDTSevere Thunderstorm WarningPUBEl Paso47 min
Jun 21, 4:06 PM MDTSevere Thunderstorm WarningPUBEl Paso64 min
Jun 21, 5:07 PM MDTSevere Thunderstorm WarningPUBEl Paso58 min
Jun 21, 5:14 PM MDTSevere Thunderstorm WarningPUBOtero61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.